How do oral contraceptives affect uterine fibroids?

A Answers (2)

  • ADr. Evelyn Minaya, MD, OBGYN (Obstetrics & Gynecology), answered
    Dr. Evelyn Minaya - How do oral contraceptives affect uterine fibroids?

    Watch as Obstetrician and gynecologist Dr. Evelyn Minaya discusses how oral contraceptives can affect uterine fibroids.

  • Researchers think that taking oral contraceptives may reduce the risk for fibroids. Sometimes, certain oral contraceptives -- especially those that contain progestin -- are actually used as a treatment for fibroids because they may control excessive menstrual bleeding. However, this is usually just a temporary treatment because symptoms may return as soon as women stop taking the oral contraceptives. Also, some types of oral contraceptives may actually cause fibroids to grow faster (although this is rare), so it's important to talk to your doctor about starting oral contraceptives if you have fibroids.
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.
Did You See?  Close
Can progestin-only birth control cause infertility?